Tennessee, 2016Hail and Lightning Strike in Tennessee, December 28, 2016
December 28, 2016 · NWS OHX · 7 events in 6 counties and zones
Scattered thunderstorms developed ahead of a cold front which moved through Middle Tennessee during the afternoon hours on December 28. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of a cold front which moved through Middle Tennessee during the afternoon hours on December 28. Some of the storms produced large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 28, 2:37 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Dec 28, 2:37 PM CST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
237 PM CST Wed Dec 28 2016
.DISCUSSION...
Sunny skies this morning are giving way to mostly cloudy skies as
cloud cover streams in from the approaching trough and cold front.
Convection is beginning to develop along the MS River Valley
currently, and will continue to spread east ahead of the cold
front this evening and overnight. Models have the showers and
thunderstorms becoming more widespread as the evening progresses
as well. In regards to strong to severe storm risks, some
instability does move in to the mid state this evening and during
the early overnight hours, however it is on the weak side attm.
There is still plenty of shear aloft, and even though convection
will be on the elevated side, some strong wind gusts and even some
small hail can not be ruled out. The best shot at stronger storms
should they develop looks to be around and south of I-40 and west
of I-24 this evening.
Showers and storms look to move through the area pretty fast
overnight, and models are quick to clear out the area after fropa
Thursday morning. 850mb winds will increase slightly after fropa
as well, and the surface pressure gradient will remain strong.
Northwest winds will be around 10 to 20 mph with gusts around 25
mph at times for some locations during Thursday morning,
especially higher elevations. Thursday afternoon looks to see the
strongest winds, where most areas are likely to see sustained
northwest winds around 15 to 25 mph, and gusts to around 30 mph.
Again, higher elevations may see winds slightly stronger per model
guidance. Winds should calm down a bit overnight into Friday
morning, but likely wont get below 10 mph until later on Friday.
Continued CAA behind the front will cool off temps aloft quite a
bit, and models are hinting at possible precip chances on the
backside of the trough very early Friday morning. Put in mention
of flurries for now along the northern Plateau as not all models
are on board just yet.
The next chance for precip will move in on Saturday ahead of
another Midwest trough and cold front. Timing is just slightly off
between models, however models agree that shortwave activity out
in the southern and central Plains will prevent any cold air from
moving over the mid state early in the week. Continued WAA will
warm up temps above seasonal normals Sunday through Tuesday, with
highs in the 60s on Monday. Unfortunately, the best shot at precip
looks to be Saturday evening during the holiday festivities for
the new year. Southwest flow aloft will continue into the mid part
of next week, and with models slightly off with shortwave timing,
chances for precip will continue through late Tuesday. Southwest
flow will eventually come to an end as the very large closed upper
low slides to the northeast along the US/CAN border. Models agree
on the cold air coming in, but disagree on precip, so for now left
out mention for the end of the long term next Wednesday. If precip
were to occur with the cold 850mb temps, snow would be the likely
precip type, so it appears our reign of above average temps will
come to an end by late next week.
&&
.AVIATION...
18Z TAF DISCUSSION.
VFR conditions this afternoon will deteriorate to MVFR/IFR/LIFR
cigs/vis this evening as showers and a few thunderstorms spread
across airports along a quick moving cold front. Improvement back
to VFR/MVFR expected by late in the TAF period. Southeast winds
this morning will increase and become southerly this afternoon,
then westerly/northwesterly after fropa this evening/tonight.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 39 49 31 45 33 / 80 0 0 0 0
Clarksville 36 47 30 44 33 / 70 0 0 0 0
Crossville 41 43 28 37 28 / 80 10 10 0 0
Columbia 41 49 30 45 32 / 80 0 0 0 0
Lawrenceburg 42 49 30 45 31 / 90 0 0 0 0
Waverly 37 47 30 44 34 / 70 0 0 0 10
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION......Barnwell
AVIATION........Shamburger
Hazardous weather outlook, Dec 28, 10:51 AM CST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1051 AM CST WED DEC 28 2016
TNZ005>011-023>034-056>066-075-077>080-093>095-291700-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1051 AM CST WED DEC 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS (LEVEL 1 OUT OF
5) ACROSS FAR SOUTHWEST MIDDLE TENNESSEE THIS EVENING INTO
TONIGHT...GENERALLY SOUTH OF A LINE FROM LINDEN TO PULASKI. A FEW
STORMS WITH GUSTY WINDS OR HAIL WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SHAMBURGER
Hail, Humphreys
- When
- December 28, 4:22 PM CST
- Where
- Humphreys County, 0.56 mi E of Cedar Grove
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.950, -87.810
Humphreys County emergency management received a report of quarter size hail 10 miles ESE of New Johnsonville.
Hail, Dickson
- When
- December 28, 4:47 PM CST to 4:53 PM CST
- Where
- Dickson County, 1.67 mi W of Dickson Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 36.130, -87.460
CoCoRaHS station Dickson 5.8 NW reported up to nickel size hail fell for 6 minutes that covered the ground.
Hail, Dickson
- When
- December 28, 4:52 PM CST
- Where
- Dickson County, 0.66 mi WSW of Charlotte
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 36.177, -87.341
Nickel size hail reported in Charlotte.
Hail, Wayne
- When
- December 28, 5:17 PM CST
- Where
- Wayne County, 1.6 mi S of Crossroads
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 35.047, -87.732
A Twitter report indicated penny size hail fell 9 miles south of Collinwood.
Hail, Robertson
- When
- December 28, 5:25 PM CST
- Where
- Robertson County, 0.67 mi S of Chestnut Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.410, -86.901
Quarter size hail was reported by a trained spotter 6 miles south of Springfield.
Hail, Lawrence
- When
- December 28, 5:39 PM CST
- Where
- Lawrence County, 0.69 mi SSE of Brown Xrds
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.061, -87.394
The public reported quarter size hail 3 miles ESE of Loretto.
Lightning, Maury
- When
- December 28, 6:46 PM CST
- Where
- Maury County, 2.76 mi N of Bigbyville
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 35.560, -87.080
Lightning stuck near a 500 gallon propane tank and traveled underground, which ruptured the gas line, then traveled towards a home blowing a hole in the refrigerant line on the HVAC.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Tennessee, December 28, 2016$120,000 · 1.75 in hail · 8 events
- Blizzard and Ice Storm in Alaska, December 28 to 31, 2016$10,000 · 17 events
- High Wind in Alaska, December 28 to 31, 201672 kt wind · 2 events
- Winter Weather in Colorado, December 28, 20161 event
- Blizzard in Alaska, December 28 to 30, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 671701, 671702, 671703, 671705, 671706, 671707, 671708.